New York, 2012

Damaging Wind in New York, August 5, 2012

August 5, 2012 · NWS OKX · 1 event in 1 county or zone

A passing cold front and upper level disturbance triggered an isolated severe thunderstorm in Queens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front and upper level disturbance triggered an isolated severe thunderstorm in Queens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 5, 6:42 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 5, 6:42 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
742 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT. HIGH
PRESSURE BUILDS IN THROUGH THE MIDDLE OF THE WEEK. A SLOW MOVING
FRONTAL SYSTEM MAY THEN IMPACT THE AREA FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD FROM
EASTERN NEW JERSEY THIS EVENING. SOME WEAKENING OF THE LINE IS
EXPECTED EAST OF NEW YORK CITY AND INTO WESTERN CONNECTICUT. LINE
IS MOVING EAST AROUND 30 KT. MAIN THREAT IS GUSTY WINDS AND HEAVY
RAIN. MAIN LINE EXPECTED TO BE EAST OF THE AREA AROUND MIDNIGHT.

WILL BE SOME SHOWERS CONTINUING THROUGH THE OVERNIGHT BEHIND THE LINE.

LOW TEMPS KEPT NEAR THE NAM 2M NUMBERS DUE TO THE LLVL MOISTURE
IN PLACE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
12Z MODEL SUITE HAS COME IN QUICKER WITH THE CLEARING FOR MON.
HAVE ACCEPTED THIS TREND BASED ON WHERE THE SYSTEM CURRENTLY IS
AND THE 00Z ECMWF. FCST INDICATES A SUNNY AFTN. HUMIDITY WILL BE
MUCH LOWER AS THE MOIST AIRMASS IS SHUNTED OFFSHORE. TEMPS A BLEND
OF GUIDANCE AND SEASONAL.

THERE IS A MDT RISK OF RIPS ON THE OCEANFRONT.

MAINLY SKC AND COOL MON NGT WITH TEMPS DROPPING INTO THE 50S
ACROSS THE COOL SPOTS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FAIR WEATHER THRU MIDWEEK WITH HIPRES TRAVERSING THE ERN SEABOARD.
RETURN FLOW THEN BRING ENOUGH HUMIDITY FOR PERHAPS A FEW ISOLD
DIURNAL TSTMS...MAINLY ACROSS THE INTERIOR...WED.

AS THE UPR RIDGE OVER THE PLAINS BUILDS WWD OVER THE 4
CORNERS...THIS WILL OPEN THE DOOR TO UPR LOWS DROPPING W OF THE
CWA FOR THE END OF THE WEEK. THE RESULT WOULD BE INCREASING
HUMIDITY AND CHANCES FOR PCPN WITH SW FLOW ALOFT. WRT
SPECIFICS...THE 12Z GFS IS SIGNIFICANTLY DIFFERENT THAN THE 12Z
ECMWF...WITH THE ECMWF MUCH SLOWER WITH THE ONSET OF ORGANIZED
ACTIVITY OVER THE CWA. BECAUSE THE GFS TENDS TO OVER INITIATE
CONVECTION AND THE ECMWF HAS A GOOD TRACK RECORD WITH THE DYNAMICS
AT THE MEDIUM RANGE...WILL LEAN TOWARDS LWR POPS IN THE THU TIME
PERIOD AND FOCUS THE POTENTIAL ON FRI INTO THE WEEKEND FOR NOW.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT.

AN AREA OF WEAKENING THUNDERSTORMS IS MOVING THROUGH THE KNYC
TERMINALS NOW AND SHOULD BE EAST OF THE KNYC TERMINALS. THERE MAY
BE A FEW BRIEF GUSTS RANGING FROM 40-50 KT OVER THE NEXT HOUR OR
SO WITH THE STRONGEST STORMS.

GENERALLY VFR CONDS...EXCEPT IN TSRA...IN WHICH CONDS WOULD DROP
TO MVFR OR EVEN IFR.

BY 02Z...KNYC TERMINALS WILL BE CLEARED OF THE STRONGEST
STORMS...BUT SHOWERS WILL LINGER THROUGH THE EVENING HOURS.

ANOTHER ROUND OF SHOWERS IS POSSIBLE WITH THE ACTUAL PASSAGE OF
THE COLD FRONT WELL AFTER MIDNIGHT TONIGHT AND PRIOR TO DAYBREAK.
A BRIEF PERIOD OF IFR CONDS IS POSSIBLE.

COLD FRONT SWINGS THROUGH THE REGION BETWEEN MIDNIGHT AND 10Z.
WINDS SHIFT FROM SW...TO W...THEN TO NW FAIRLY QUICKLY.

NW WINDS WILL THEN AVERAGE 10-15 KT MONDAY MORNING BEFORE BACKING
TO THE WEST BY AFTERNOON.

OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.MONDAY AFTERNOON-WEDNESDAY...VFR.
.THURSDAY-FRIDAY...MVFR OR LOWER POSSIBLE IN SCATTERED SHOWERS/TSTMS.

&&

.MARINE...
UPDATED WEATHER GRIDS FOR LINE OF THUNDERSTORMS MOVING THROUGH THE
WATERS THIS EVENING.

WINDS WILL GRADUALLY INCREASE THRU THIS EVE AS THE PRES GRAD
TIGHTENS. WITH NEARSHORE MESONET DATA ALREADY COMING IN WITH THE
LOW 20S...WILL ISSUE A SCA FOR TNGT FOR ALL BUT THE HARBOR. TSTMS
WILL PRODUCE GUSTS IN EXCESS OF 30KT TNGT.

WINDS DECREASE ACROSS ALL THE WATERS MON AFT THE WIND SHIFT BEHIND
THE FRONT. THE SCA WILL NEED TO REMAIN UP FOR THE OCEAN WITH
LINGERING SEAS.

WINDS AND SEAS WILL THEN REMAIN BLW SCA LVL THRU MID WEEK WITH
HIGH PRES OVER THE WATERS. SCA CONDITIONS MAY DEVELOP NEAR THE END
OF THE WEEK.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT TNGT. NO EXTENSION WAS
MADE INTO THE ERN ZONES WITH FFG OVER 2 INCHES. THE THREAT IS NOT
NON-ZERO HOWEVER...AND WILL CONTINUE TO BE MENTIONED IN THE HWO.
ELSEWHERE...FFG IS LOWER AND THE THREAT FOR FLOODING
REMAINS...MAINLY AS ORGANIZED CONVECTION TRACKS ACROSS THE CWA
TNGT.

PW/S AROUND 2.5 INCHES WILL POTENTIALLY YIELD RATES OF AROUND 2
INCHES/HR IN THE HEAVIEST TSTMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CTZ005-006-009.
NY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ067>075-
     176>179.
NJ...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NJZ002-004-006-
     103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ330-335-340-
     345.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MPS
MARINE...JMC
HYDROLOGY...JMC
Hazardous weather outlook, Aug 5, 3:12 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
412 PM EDT SUN AUG 5 2012

CTZ007-008-010>012-NYZ078-079-061200-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-
412 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO MOVE OVER THE AREA
TONIGHT INTO MONDAY MORNING AS A FRONTAL SYSTEM MOVES ACROSS THE
REGION.

ANY THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINS CAUSING
URBAN...POOR DRAINAGE...AND SMALL STREAM FLOODING. THERE IS THE
POTENTIAL FOR ISOLATED FLASH FLOODING IN THE HEAVIEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>074-176-177-061200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
NORTHERN NASSAU-
412 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE THIS EVENING...MAINLY NORTH AND WEST OF NEW YORK CITY.
THERE IS A CHANCE OF A MORE ORGANIZED LINE OF STRONG TO SEVERE
STORMS EARLY TONIGHT AHEAD OF AN APPROACHING FRONTAL SYSTEM.
DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-061200-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
412 PM EDT SUN AUG 5 2012

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

ALSO...SHOWERS AND THUNDERSTORMS ARE LIKELY TO MOVE OVER THE AREA
TONIGHT INTO MONDAY MORNING AS A FRONTAL SYSTEM MOVES ACROSS THE
REGION.

ANY THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINS CAUSING
URBAN...POOR DRAINAGE...AND SMALL STREAM FLOODING. THERE IS THE
POTENTIAL FOR ISOLATED FLASH FLOODING IN THE HEAVIEST STORMS.

AS A LINE OF STORMS TRACKS ACROSS THE AREA OVERNIGHT...THERE IS
THE POTENTIAL FOR A FEW SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-179-061200-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
412 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   FLASH FLOOD WATCH.

ALSO...THERE IS A CHANCE OF A MORE ORGANIZED LINE OF STRONG TO
SEVERE STORMS EARLY TONIGHT AHEAD OF AN APPROACHING FRONTAL
SYSTEM. DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-061200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
412 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

ALSO...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF A
STRONG FRONTAL SYSTEM TONIGHT INTO EARLY MONDAY MORNING WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS
OF 34 KT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Aug 5, 1:13 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
213 PM EDT SUN AUG 5 2012

CTZ006-007-010-051900-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
213 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHEASTERN NEW
HAVEN COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMDEN...OR 5 MILES WEST OF WALLINGFORD...
AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR WALLINGFORD BY 220 PM.
  5 MILES SOUTH OF MERIDEN BY 225 PM.
  NEAR DURHAM BY 235 PM.
  NEAR MIDDLETOWN BY 240 PM.
  NEAR PORTLAND BY 245 PM.
  NEAR EAST HAMPTON BY 255 PM.

VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN
HOUR...WAS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4152 7243 4153 7232 4144 7230 4135 7290
      4145 7306 4157 7283 4156 7282 4158 7280
      4158 7276 4160 7275 4161 7272 4162 7272
      4164 7270 4165 7251
Special weather statement, Aug 5, 1:45 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT SUN AUG 5 2012

NYZ067-068-051915-
ORANGE-PUTNAM-
245 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR NEAR GOSHEN...AND MOVING
NORTHEAST AT 40 MPH.

THIS STORM WILL BE...
  NEAR NEW WINDSOR BY 300 PM.
  5 MILES NORTHWEST OF FAHNESTOCK STATE PARK BY 310 PM.

WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO THREE QUARTERS OF AN INCH
AN HOUR...WAS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4160 7417 4159 7414 4161 7414 4162 7412
      4161 7409 4161 7407 4159 7405 4159 7395
      4152 7399 4145 7399 4149 7393 4151 7376
      4142 7365 4131 7423 4149 7438
Special weather statement, Aug 5, 4:32 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
532 PM EDT SUN AUG 5 2012

NYZ067-052230-
ORANGE-
532 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM WILL IMPACT ORANGE COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MILFORD...AND MOVING EAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4159 7439 4160 7434
      4164 7426 4161 7424 4159 7413 4128 7407
      4127 7451 4136 7470 4138 7471 4140 7475
      4142 7474 4144 7476 4149 7476

LN
Special weather statement, Aug 5, 5:45 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
645 PM EDT SUN AUG 5 2012

NJZ004-006-103>108-NYZ069>075-176-178-052345-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
QUEENS-NORTHERN WESTCHESTER-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN
UNION-
645 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...ROCKLAND...UNION AND WESTCHESTER
COUNTIES...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUDD LAKE TO KENDALL
PARK...OR ALONG A LINE EXTENDING FROM SUCCASUNNA-KENVIL TO
PRINCETON...AND MOVING EAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4049 7425 4060 7422 4059 7445 4066 7441
      4067 7447 4075 7437 4090 7434 4090 7428
      4101 7427 4123 7373 4092 7372 4083 7379
      4084 7381 4076 7372 4065 7373 4062 7377
      4060 7374 4054 7394 4061 7405 4052 7413

LN
Special weather statement, Aug 5, 6:28 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
728 PM EDT SUN AUG 5 2012

CTZ005-006-009-010-NYZ068-070-071-060030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN
WESTCHESTER-
728 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN...PUTNAM
AND WESTCHESTER COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANBURY TO
HARRISON...OR ALONG A LINE EXTENDING FROM DANBURY TO PORT CHESTER...
AND MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4157 7294 4155 7286 4157 7285 4125 7282
      4124 7290 4128 7292 4114 7310 4116 7320
      4106 7338 4094 7376 4152 7369 4157 7346
      4150 7343 4148 7333 4152 7317 4155 7317
      4160 7306 4161 7293

LN
Local storm report, Aug 5, 6:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
757 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     NEWARK AIRPORT          40.69N  74.18W
08/05/2012  M60 MPH          ESSEX              NJ   ASOS

&&

DS

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queens

When
August 5, 6:57 PM EST
Where
Queens County, 0.52 mi NW of Bayside
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.756, -73.786

Trees were reported down on 45th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408747.